Microdosing Ozempic to help with Massive Diarrhea
I don't know if this is a good forum for posting this, but I was recently started on Ozempic for type 2 diabetes that just crossed the threshold. I had been pre-diabetic for a number of years and finally am now diabetic. I am also overweight.
I was started on 0.25mg per week with the thought I'd increase to 0.50mg per week after 4 weeks. The first week everything seemed to be going pretty well. I noticed some appetite suppression and definitely spent much less time thinking about food. It is a strange experience.
The second week things started great. On the 4th day though, I had sudden horrible diarrhea. My doctor had warned me about constipation and nausea, but he had said diarrhea is not nearly as common. He suspected it was the stomach flu rather than the Ozempic. I've had the stomach flu before, and this would have been the worst ever. The first 48 hours I had to live near the toilet. Around the 3rd day things started to slow down and on the 4th day I was able to eat some toast without it running through me.
In addition to the diarrhea, I had absolutely no appetite. I had to force myself to drink water and have soup.
My doctor wanted me to wait a week and then try again, assuming it was stomach flu as opposed to the Ozempic. I'm not wanting to take a chance, as I've missed enough work from this episode. I'm also worried that this could happen randomly and suddenly in the future, and that would definitely not lend itself well to my job.
Has anyone else had a similar experience and how did you manage it?
Sorry for the delayed reply, but I've wanted to get some additional information before posting.
I have heard of similar experiences with some people. This class of medicines appears to have very different effects for different people. Some people, like you expressed, have had very problematic diarrhea. Some people have "bowel urgency" in that they have very little warning before having diarrhea. As you can imagine, this is a particularly problematic side effect, causing some people to not tolerate Ozempic.
Some people have had success going to "microdosing". Microdosing just means using smaller doses than what is recommended by the manufacturer. Normally, I'm not one to go against manufacturer recommended dosing, but I think for some people, for whatever reason, they are extra sensitive to this medication.
I came across a few sites online where physicians have described how they manage microdosing for patients. For example, here is a diabetes clinic in Canada that explains clearly how to manage microdosing for their clients.
The highlights are basically you adjust the dose based on number of clicks on the pen. Rather than adjust the dose based purely on timing (after 4 weeks of 0.25 go up to 0.5mg), they adjust the dose based on results and side effects. While this PDF only mentions nausea as the main side effect, many people have also reported the issue like you experienced with diarrhea.
The basic method of adjusting dose from that PDF is if you have side effects at a specific dose, don't take another dose until the side effect goes away. Once it has gone away, resume taking Ozempic (semaglutide), but at a reduced dose from the one that caused you side effects. For example, if you have terrible side effects at 0.25mg (19 clicks), then you can try starting at half of that dose, or 10 clicks. Personally, if I were as sensitive as you were, I would discuss with your doctor to start at 5 clicks and see if you have any side effects.
By counting clicks, rather than using the pre-defined doses, you can make much finer adjustments to the dose to find one that works to balance benefits and side effects.
Some people have also reported fewer side effects injecting in their thigh compared to their stomach. Also, some people report tolerating the medicine better when splitting the dose and taking it twice a week instead of once a week.
Please remember that my information presented here is not meant to be medical advice. I am relaying information I have come across elsewhere on the web and anecdotally from people. Please discuss your situation with your own physician as they will know best how to proceed. I would think most physicians will be willing to try microdosing if you are sensitive enough and notice benefits on lower than typical doses.
Good luck, and please update us as to what you decided to do and the outcome.